Hail, Madison
- When
- April 26, 2:53 PM EST
- Where
- Madison County, 1.49 mi SSE of Speedwell
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.650, -84.170
In the wake of an early morning convective complex that brought isolated wind damage to south central Kentucky on April 26th, strong instability developed by afternoon. Scattered strong thunderstorms developed by mid afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
In the wake of an early morning convective complex that brought isolated wind damage to south central Kentucky on April 26th, strong instability developed by afternoon. Scattered strong thunderstorms developed by mid afternoon. These storms brought large hail and isolated wind damage to basically the same area affected by storms earlier in the day. One isolated case of flash flooding developed as a result of training storms across Allen County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 26, 2:50 PM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 350 PM EDT THU APR 26 2012 .Short Term (Tonight through Friday night)... Issued at 340 PM EDT Apr 26 2012 Thunderstorms have begun to fire up along the cold front currently traversing through central Kentucky. With plenty of instability left behind from this morning's MCS and with the front allowing for plenty of warming to occur, along with a continued flow of low-level moisture, any storms that do develop have the potential to go severe. SBCAPE values have been progged at around 2500-3000 J/kg with the cap gone by mid-afternoon over central Kentucky. Additionally, steep low to mid level lapse rates and dewpoints in the mid to upper 60s have primed the area ahead of the frontal boundary for strong to severe thunderstorms. Initially, the caveat to this was dry air intruding in from the northwest but an upper-level surge has pushed this pocket out of the region. To start, the storms may take on supercellular structures but is anticipated to congeal into at least some sort of broken line as the front continues to sag south toward the Kentucky-Tennessee border. As a result, a severe thunderstorm watch has been issued for the south-central portions of the forecast area down into northern Tennessee. The primary threat will be large hail and damaging winds. For the rest of the forecast area (generally points along and near the Ohio River), a CU field had been popping up early today but precip chances are not looking favorable with the front having already passed through these locations. Overnight tonight into early tomorrow is forecast to quiet down with no precip chances in the grids. The next best chance for showers and thunderstorms arrives tomorrow afternoon from the southwest as another front associated with the next low pressure system moves into western Kentucky. Coverage does not appear to look that great as models indicate this convection breaking up after sunset tomorrow. As Friday night wears on, the precip chances shift north of the Ohio River as another shortwave approaches. Temperatures tonight will cool down into the low 40s in southern Indiana with a gradient reflected through central Kentucky as temps increase to the low 50s near the Tennessee border. Drier air will also move in behind the frontal passage tonight and this combined with cooler temps tomorrow will make it feel pleasant with temps in the low to upper 60s across the area. Tomorrow night's lows are forecast to warm slightly again into the lower to upper 50s. .Long Term (Saturday through Thursday)... Issued at 300 PM EDT Apr 26 2012 The warm front will be stretched out east-west along the length of Kentucky at 12Z Saturday and will slowly sink south through the day. How far south is up for debate. The GFS brings strong high pressure into the Great Lakes and shoves the front well to our south Saturday night/Sunday. The ECMWF is not as bullish with the high and gives it more of an eastward push, resulting in the front remaining much closer to the LMK CWA. At this point would like to lean closer to the ECMWF. Would be easy to flip-flop the forecast when trying to get too detailed with this unsure of a forecast. Also, the ECMWF has been doing pretty well lately. So, will keep small PoPs in there for Sunday-Sunday night despite the dry GFS. By Monday the high will begin to move off to the east and will allow a surface trof to return or redevelop from the lower Mississippi Valley to the central Appalachians. About this time we get into a ring-of-fire type of pattern as the high settles in over the western Atlantic and moisture flows up from the Gulf around the backside of the clockwise circulation. This will necessitate chance PoPs to be in the forecast Monday through Thursday. Difficult to pin down severe chances during this time. Typically in this sort of a pattern we need to keep an eye out for afternoon pulsers and remnants of overnight MCS's that develop to our west. Taking a quick look ahead to the weekend, it appears that convection will still probably be in the area. && .Aviation (18Z TAF Issuance)... Updated at 100 PM EDT Apr 26 2012 A CU field has been growing over the last few hours, causing most area terminals to go MVFR. This cloud cover is expected to continue to grow in coverage out ahead of an approaching cold front, currently running along the Ohio River and out toward southwestern Kentucky. A possibility exists for these clouds to grow into thunderstorms later this afternoon into the early evening hours as the atmosphere continues to destabilize under a warm, moist air mass. Aviation interests in southern Indiana should be in the clear but chances increase traveling southward, especially along the Tennessee border. Once the sun sets and the cold front passes through, VFR conditions can be anticipated through early tomorrow afternoon. There will be another increased chance for thunderstorms to develop again near the Tennessee border by later in the day on Friday. The only other concern for the rest of today would be the increasing winds/gusts as they shift from out of the southwest to the northwest after the frontal passage. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......LG Long Term........13 Aviation.........LG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1131 AM EDT THU APR 26 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-271545- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 1131 AM EDT THU APR 26 2012 /1031 AM CDT THU APR 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CONTINUED CHANCE FOR ISOLATED TO POSSIBLY EVEN SCATTERED THUNDERSTORMS TO DEVELOP OUT AHEAD OF AN APPROACHING COLD FRONT THIS AFTERNOON. ANY THUNDERSTORM THAT DOES DEVELOP WILL PRODUCE DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS. THERE IS ALSO A SLIGHT RISK FOR SOME OF THESE STORMS TO BECOME STRONG TO SEVERE. THE PRIMARY THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. PLEASE STAY UP TO DATE WITH THE LATEST FORECAST AND OTHER WEATHER INFORMATION FOR THE MOST RECENT UPDATES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES WILL EXIST FOR THE FIRST HALF OF THE WEEKEND AS A SERIES OF DISTURBANCES TRAVERSES THROUGH THE OHIO VALLEY. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF GUSTY WINDS AND HEAVY DOWNPOURS. THOSE WITH OUTDOOR INTERESTS OVER THE WEEKEND SHOULD CONTINUE TO MONITOR FORTHCOMING UPDATED FORECASTS FOR THE LATEST INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE DEVELOPING SITUATION. LG
The Jackson,KY radar (KJKL), 76 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
5 hail, 1 flash flood. Local standard time, as filed.
Hail fell along Swafford Hollow Road near the town of Adolphus.
Allen County emergency management reported flash flooding near the intersection of Stafford Hollow Road and Andrew Jackson Highway. Several feet of water entered one home, making it uninhabitable. Several other homes were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367777, 367778, 367779, 367780, 367781, 367776.